Hi, I'm new

I was diagnosed as hypothyroid in Dec 2014 and put on 50mg. I had my thyroxine increased to 75 mg in February of this year and told to take it on an empty stomach in the morning and wait 30 min before breakfast by the pharmacist. I also take omaprazole before food in the morning, so was taking them together. I then got diarrhea pretty badly and tried to figure out what was causing it. I took Immodium quite a lot. I have had stool test and blood test come back negative and now my GP wants me to have a colonoscopy. I still believe that the medication started it all off. The diarrhea seems to have gone away in the last week which makes it really weird. Does anyone have a handle on this? My GP is adamant that it's not the thyroxine.

19 Replies

oldest โ€ข newest
  • Welcome sandy 471,

    Sorry to hear you are having stomach problems?

    You may be interested in the following link that explains why people with thyroid issues may have "low" stomach acid that can cause acid reflux, heartburn and indigestion, but which doctors may mistakenly diagnose as "high" stomach acid.

    When prescibed Proton-pump inhibitors like Omeprazole acid suppressor, it further increases low stomach acid making symptoms even worse.

    You can even have diarrhea from low stomach acid due to the inadequate digestion and pH issue of low stomach acid. Some speculate that inflammatory

    bowel disease is the result of low levels of stomach acid.

    Of course this may not be your problem at all but must be worth investigating.



  • Many thanks for this information. I have been diarrhea free for a week and am taking the two together again! I was always adamant that the combination of omezaprole and levothyroxine taken in the morning were the cause of diarrhea but it has taken a 2/3 months. I will wait and see whether I get an appt for a colonoscopy. The GP might be covering himself as he did get in a flap.

  • Taking omaprazola is going to mean that your nutrients are low. Best to get tested for vit D, vit B12, folate, iron and ferritin minimum. Because if these are less than optimal, you won't be able to use the Levo your taking.

    It's probably stopping you absorbing the Levo, too. And, anyway, it's much better to wait an hour before breakfast, rather than half an hour.

  • My thyroid levels are stable now according to my GP but will try and get copies of all my test results. I certainly feel much more awake than I did in December and aim to do more exercise!

  • But 'stable' is a meaningless word in this context. You could very well have a stable fT3 at the top of the range, and that would be good. But you could equally well have a stable TSH at the top of the range, and that wouldn't be good. I do wish they wouldnt use vague, meaningless terms like this and stick to facts. Are all your levels optimised? Otherwise, it doesn't matter whether they're stable or not.

    Be careful of exercise - it lowers your T3. You need to have very good levels to exercise or you're just going to make yourself feel worse.

  • I do very gentle exercise as I have fibromyalgia and arthritis as well. I also do a lot of gardening. I managed to put on a stone last year and hope that I can lose that this year! I need to as I am just below pre diabetes level according to my blood tests. My heart rate has gone down from 66 to 48 and my doc couldn't give me an explanation for this when I told him.

  • Well, the explanation probably is that you're still hypo. You really do need to see your numbers, because if you put on weight last year your T3 was more than likely low last year. You can't lose weight without T3.

    Fibromyalgia is a symptom, not a disease. And as you are hypo, it's more than likely caused by Under-treatment.

    But exercising is going to make you lose it. Because you need T3 to lose it, and exercising uses up your T3. Mind you Don't over-do the gardening! :)

  • Thanks! There's more to hypothyroidism than I ever thought there would be. No wonder GPs are struggling with it. I've had fibro for 20 plus years and have always been a chilly person with lots of sudden temperature changes and a low basal temperature.

  • They struggle with it because they Don't want to learn. If they did, it wouldn't be difficult, all the info is out there. They could come on here, for a start, if they really wanted to learn and had open minds. But for the majority of doctors, they only believe what they learnt in med school, and it never occurs to them that that might not have been right, or that understanding and research might have changed.

  • Will have to educate him then! He is supposed to be the best GP in Berks and is willing to learn. :-)

  • Good luck with that, then! lol :)

  • ThyroidUK recommends you take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.


  • Thanks Flower. I usually take it more than an hour before breakfast as I take it when I wake up to go to the loo and often go back to sleep again! I have had lots of blood tests that included those vitamins and minerals. There is so much to learn!

  • Hi Sandy, In July 2014 I had a patch of 3 weeks where I had diarrhea while attempting to come off Omeprazole. A couple of months ago I felt I had to go back on it, and immediately began to have diarrhea again. As soon as I stopped, after 2 days on it, the diarrhea stopped.

  • Thanks for your reply. I take omeprazole for Naproxen use for arthritis. What did you use instead of Omeprozole or did you use nothing?

  • I changed my Levothyroxine (self-funded Aliud) and my T3 level is better, so feel that stomach acid has improved and am now using nothing, but keeping an eye on vitamins and minerals. I am supplementing Vit B12, B-Complex, Vit D3 and am gluten free.

  • I take levothyroxine and Lanzaprozole. When I was first diagnosed, I took them at the same time (As I'd always taken my Lanzaprozole first thing in the morning). I had the same problem, so I kept taking the Levothyroxine in the morning, but switched the Lanzaprozole to the evening to space them out. My GP said one wouldn't affect the other, but they do. My stomach settled down within days. Give it a try :) Hope it helps.

  • Thanks for that, it gives me hope that what I thought about the omeprozole and levothyroxine together is bad news. Maybe the consultant will look at the facts and realise that it's not a colonoscopy I need! Still no NHS letter for appointment so fingers crossed!

  • PS I will try taking the omezprozole at night and see if there's a difference.

You may also like...